Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 196, NWS Memphis, TN

June 26, 2010Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 26, 2010, 12:53 PM CDT for Shelby County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2010, 12:53 PM CDT (17:53 UTC)
Expired
Jun 26, 2010, 3:00 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2010-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2010-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 12:41 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 26, 12:41 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT SAT JUN 26 2010

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1103 AM CDT SAT JUN 26 2010/

UPDATE...

ANOTHER TYPICAL SUMMER DAY IS OCCURRING ACROSS THE MIDSOUTH.
CURRENT TEMPERATURES HAVE WARMED INTO THE MID TO UPPER 80S ACROSS
MUCH OF THE CWA. TEMPERATURES ARE A TAD COOLER ACROSS NORTHEAST
MISSISSIPPI DUE TO LEFTOVER CLOUD COVER FROM THIS MORNINGS
CONVECTION. HOWEVER TEMPERATURES SHOULD REBOUND QUICKLY AS CLOUDS
CONTINUE TO PUSH OFF TO THE EAST. HIGHS SHOULD GET INTO THE LOWER
TO MID 90S. WILL ALSO ADJUST POPS TO 30 EVERYWHERE SINCE HIGHER
POPS ACROSS NORTHEAST MISSISSIPPI ARE NO LONGER JUSTIFIED AS THIS
MORNINGS CONVECTION HAS SHIFTED EAST. DIURNAL THUNDERSTORM
DEVELOPMENT IS EXPECTED THIS AFTERNOON. UPDATE WILL BE OUT SHORTLY.

KRM

PREV DISCUSSION... /ISSUED 429 AM CDT SAT JUN 26 2010/

CONDITIONS WERE RAIN-FREE EARLY THIS MORNING WITH PARTLY CLOUDY
SKIES. TEMPERATURES RANGED FROM THE 60S ACROSS THE TN RIVER VALLEY
TO THE 70S ELSEWHERE. A LARGE AREA OF HIGH PRESSURE STRETCHED FROM
THE OFF THE ATLANTIC COAST WESTWARD ACROSS THE MIDSOUTH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY...ESPECIALLY
THIS AFTERNOON. MOIST TROPICAL-LIKE AIR COVERED THE MIDSOUTH WITH
PRECIPITABLE WATER VALUES CLOSE TO 2 INCHES...150 PERCENT ABOVE
NORMAL FOR THIS TIME OF THE YEAR. WITH STRONG HEATING...SBCAPES ARE
FORECAST TO CLIMB TO BETWEEN 2000 AND 4000 J/KG WITH LIFTED
INDICES NEAR MINUS 6 DEGREES. A FEW STRONG TO SEVERE THUNDERSTORMS
ARE AGAIN POSSIBLE WITH DAMAGING WINDS. HIGH WBZ HEIGHTS OF 14 KFT
SHOULD LIMIT ANY LARGE HAIL. HEAVY RAINFALL IS ALSO POSSIBLE AGAIN
WITH SLOW MOVING THUNDERSTORMS AND LOCALIZED FLASH FLOODING MAY
OCCUR. HEAT INDEX READINGS WILL CLIMB TO BETWEEN 100 AND 104
DEGREES...JUST SHY OF HEAT ADVISORY CRITERIA...BEFORE ANY COOLING
OCCURS FROM THUNDERSTORMS. THIS WILL HAVE TO BE MONITORED FOR THE
POSSIBILITY OF HEAT ADVISORIES MAINLY ALONG AND WEST OF THE MS
RIVER AND ESPECIALLY IF CONVECTION DOES NOT DEVELOP AS EXPECTED.

LITTLE CHANGE IS EXPECTED FOR SUNDAY. MODELS HAVE BEEN INDICATING
A LITTLE DRIER AIR ALOFT MOVING INTO THE REGION FROM THE WEST.
THUS MAY SEE A LITTLE LESS CONVECTION WITH SLIGHTLY HOTTER
TEMPERATURES THAN TODAY. HEAT INDEX READINGS ARE ONCE AGAIN EXPECTED
TO REACH BETWEEN 100 AND 104 DEGREES...WITH SURFACE DEW POINTS
PERHAPS MIXING DOWN SLIGHTLY IN THE AFTERNOON. ONCE AGAIN SOME
LOCATIONS WILL BE CLOSE TO HEAT ADVISORY CRITERIA.

MODELS ARE IN BETTER AGREEMENT WITH THE FORECAST WEATHER PATTERN CHANGE
FOR NEXT WEEK WITH THE GFS COMING IN BETTER AGREEMENT WITH WHAT THE
ECMWF HAS BEEN INDICATING. EARLIER FORECAST THAT HAS BEEN BASED
MORE ON THE ECMWF STILL LOOKS GOOD. UPPER LEVEL HEIGHTS ARE FORECAST
TO WEAKEN ACROSS THE MIDSOUTH MONDAY AS AN UPPER LEVEL TROUGH
SWINGS THROUGH THE NORTHEASTERN UNITED STATES AND HIGH PRESSURE
ALOFT BUILDS OVER THE ROCKIES. THIS WILL ALLOW A COLD FRONT TO
MOVE THROUGH THE REGION FROM THE NORTH MONDAY NIGHT AND TUESDAY.
CONTINUED WITH A CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY. LESS
HUMID AIR IS FORECAST TO SPREAD INTO THE MIDSOUTH BEHIND THE FRONT
AND PERSIST THROUGH THE END OF THE WORK WEEK. UPPER LEVEL RIDGING
WILL GRADUALLY SHIFT TO THE EAST OVER THE MIDSOUTH. THE LESS
HUMID AIR WILL ALLOW FOR COOLER NIGHTS BUT DAYS WILL STILL BE VERY
WARM.

JCL

.AVIATION...

18Z TAF CYCLE

SCT TSRA WILL CONTINUE TO DEVELOP ACROSS THE MID SOUTH DISSIPATING
BY ABOUT 27/03Z. ATTM HARD TO PINPOINT BEST TIME FOR TSRAS AT ANY
GIVEN TAF SITE SO WILL CONTINUE VCTS WORDING FOR NOW. MAINLY VFR
CONDS ARE EXPECTED OTHERWISE. COULD BE SOME LIGHT FOG AROUND LATER
TONIGHT BUT NOT CONFIDENT TO PLACE IN TAFS ATTM. WINDS WILL
GENERALLY BE LIGHT S/SW THIS AFTN AND OVERNIGHT INCREASING TO
10-15 KTS AT KJBR AND KMEM AFT 27/15Z AS THE SURFACE PRESSURE
GRADIENT TIGHTENS SOME.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  95  77  97  78 /  30  20  30  20
MKL  93  73  95  74 /  30  20  30  20
JBR  96  76  98  77 /  30  20  30  20
TUP  94  74  95  75 /  30  20  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 26, 4:35 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CDT SAT JUN 26 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
435 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
EXPECTED TODAY...MAINLY THIS AFTERNOON AND EARLY EVENING. HEAVY
RAINFALL IS EXPECTED IN SOME LOCATIONS WITH LOCALIZED FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
EXPECTED EACH DAY SUNDAY THROUGH TUESDAY. HEAVY RAINFALL IS ALSO
POSSIBLE IN SOME LOCATIONS WITH LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, Jun 26, 12:28 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 PM CDT SAT JUN 26 2010

TNZ088-261800-
SHELBY TN-
1228 PM CDT SAT JUN 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTHWEST OF COLLIERVILLE AT 1228 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR COLLIERVILLE AND
GERMANTOWN...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:14 PM CDTFlash Flood WarningMEGCrockett, Gibson59 min
Jun 26, 4:40 PM CDTFlash Flood WarningMEGMcNairy74 min
Jun 26, 5:50 PM CDTFlash Flood WarningMEGHardin2 hr
Jun 26, 2:23 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe52 min
Jun 26, 2:53 PM CDTSevere Thunderstorm WarningMEGMonroe52 min
Jun 26, 3:01 PM CDTSevere Thunderstorm WarningMEGLafayette44 min
Jun 26, 3:23 PM CDTFlash Flood WarningMEGCalhoun, Lafayette, Pontotoc, Union, Yalobusha2 hr
Jun 26, 3:47 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman43 min
Jun 26, 3:55 PM CDTFlash Flood WarningMEGAlcorn, Tippah2 hr
Jun 26, 4:15 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tunica72 min
Jun 26, 4:24 PM CDTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Union92 min
Jun 26, 4:34 PM CDTFlash Flood WarningMEGDeSoto, Tate, Tunica96 min
Jun 26, 4:52 PM CDTAreal Flood AdvisoryMEGMarshall56 min
Jun 26, 5:04 PM CDTAreal Flood AdvisoryMEGQuitman, Tallahatchie66 min
Jun 25, 7:39 PM CDTSevere Thunderstorm WarningMEGLee36 min
Jun 25, 8:16 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph44 min
Jun 25, 8:31 PM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence, Randolph119 min
Jun 25, 8:32 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene31 min
Jun 26, 6:56 PM CDTAreal Flood AdvisoryMEGLawrence, Randolph55 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.